Alert archive / Kansas / Flash Flood Warnings in 2015

Flash Flood Warning 89, NWS Springfield, MO

August 18, 2015Cherokee County, Kansas

NWS Springfield, MO issued this flash flood warning at Aug 18, 2015, 8:15 PM CDT for Cherokee County, Kansas. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 18, 2015, 8:15 PM CDT (01:15 UTC)
Expired
Aug 19, 2015, 2:15 AM CDT
In force
6 hr
Issued by
NWS Springfield, MO
Area
Storm-based polygon
Flood severity
None

County Cherokee County, KS

The radar

The Tulsa radar (KINX), 129 km from the middle of the area, began a volume at 01:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 18, 11:45 PM CDTFLASH FLOODFaulkner, KSFLASH FLOODING WAS EXTENSIVE ACROSS SOUTHERN AND NORTHERN CHEROKEE COUNTY. COUNTY ROADS SURROUNDING FLY CREEK WERE FLOODED ALONG WITH SEVERAL COUNTY ROADS NEAR SHERMAN...WEST MINERAL...AND WEIR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 210 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Springfield, MO (KSGF), launched 00:00Z, 1.3 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2015-08-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 984 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Springfield, MO at 00:00Z on 2015-08-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 216 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
984 J/kg
Mixed-layer CIN
-91 J/kg
Mixed-layer LCL
1400 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
216 m²/s²
0-3 km storm-relative helicity
292 m²/s²
Significant tornado parameter
0.3
Supercell composite
7.7

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

335 
WGUS53 KSGF 190115
FFWSGF
KSC021-190715-
/O.NEW.KSGF.FF.W.0089.150819T0115Z-150819T0715Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
815 PM CDT TUE AUG 18 2015

THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CHEROKEE COUNTY IN SOUTHEASTERN KANSAS...

* UNTIL 215 AM CDT
    
* AT 815 PM CDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING
  HEAVY RAIN ACROSS THE WARNED AREA. UP TO TWO INCHES OF RAIN HAS
  ALREADY FALLEN. FLASH FLOODING IS EXPECTED TO BEGIN SHORTLY.

* CREEKS...STREAMS...AND LOW WATER CROSSINGS WILL BE ESPECIALLY
  SUSCEPTIBLE TO THE DANGERS OF FLASH FLOODING.
  LOCATIONS IN THE WARNING INCLUDE...
  BAXTER SPRINGS...                 COLUMBUS...
  GALENA...                         CHEROKEE...
  WEIR...                           LOWELL...
  SHERMAN...                        SCAMMON...
  WEST MINERAL...                   TREECE...
  ROSELAND...                       SHERWIN...
  FAULKNER...                       NEUTRAL...
  HALLOWELL...                      CRESTLINE...
  RIVERTON...                       CARONA...
  LAWTON...                         STIPPVILLE...

THIS WARNING INCLUDES BUT IS NOT LIMITED TO THE FOLLOWING LOW WATER
CROSSINGS...
AND HIGHWAY 7 AT LITTLE CHERRY CREEK NORTH OF COLUMBUS. 

ADDITIONAL RAINFALL AMOUNTS OF TWO INCHES ARE POSSIBLE IN THE WARNED 
AREA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING.
RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE
PRECAUTIONS TO PROTECT LIFE AND PROPERTY.  DO NOT ATTEMPT TO CROSS
SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY
AUTOMOBILE.

&&

LAT...LON 3734 9507 3734 9462 3700 9462 3700 9507

$$

CRAMER

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Aug 18, 5:37 PM CDT, 2 hours 38 minutes earlier.

Area forecast discussion, Aug 18, 5:37 PM CDT, 2 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
537 PM CDT TUE AUG 18 2015

.SHORT TERM...(Through Tonight)
Issued at 0159 PM CDT TUE AUG 18 2015

Rather complex mesoscale set up over the region at this time.
Outflow boundary has become a focus for scattered showers and
storms that extend from Rolla southwestward to near Branson. While
the airmass in this area is unstable (MLCAPE nearing 2000 J/kg),
shear is lacking. As a result, storms have fired, but organization
is struggling. Multicells are expected for the next few hours
before this activity exits to the east. There is a risk for a few
severe storms with this activity, with hail to the size of
quarters and wind gusts to 60mph the main risks.

In the meantime, an elongated area of rain and embedded storms
continues to move east out of western Missouri. This activity has
exhibited a slow weakening trend, but should stay together as it
encounters increasing instability. At this point, not expecting
severe weather with this activity, but it will continued to be
monitored for trends.

Heading into this evening and tonight, eyes will then focus on a
cold front approaching from the northwest. Should see enough
recovery across eastern Kansas to increase instability. Convection
that fires along the front will move southeast with time and into
western portions of the area this evening. There are questions as
to how unstable our atmosphere will become. This area has been
worked over so far today, and the window of opportunity for
heating and recovery is small, and getting smaller by the hour.
Trends will need to be monitored carefully. If enough instability
develops, there will be a risk of marginally severe hail/wind with
storms that enter from the west.

Overnight, the cold front will move through the region and a much
cooler airmass will enter from the northwest. The main shortwave
over the upper Midwest will be slow to eject northeast, and a few
additional lobes of vorticity will move through the area beginning
late tonight through Wednesday. As a result, additional showers
are expected across the region.

.LONG TERM...(Wednesday through Tuesday)
Issued at 0159 PM CDT TUE AUG 18 2015

Cold front will continue to plow through the area Wednesday. A
strong mid level shortwave moving out of Kansas combined with a
moist mid/upper level parallel flow will promote a slug of post
frontal showers across most of the area through a majority of the
day into the evening. NW surface flow, clouds and precip will make
for a well below average August day with highs likely in the
middle 60s. Once precip and clouds clear out Wednesday night,
lows will tank into the lower 50s.

 Quiet weather is expected under zonal flow Thursday and Friday
with the highs in the upper 70s and lows in the upper 50s/lower
60s. Medium range models continue to show a disturbance in the
flow approaching the area early Saturday. Showers and
thunderstorms look possible during this timeframe.

 A strong shortwave will traverse the northern plains on Sunday
pushing another cold front into the area. Showers and
thunderstorms also look possible during the day and evening
Sunday. Beyond Sunday, northwest flow returns and dry conditions
are expected through early next week. Temperatures look to remain
near or slightly below average with highs near 80 and lows near
60.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday Evening)
Issued at 0533 PM CDT TUE AUG 18 2015

Convection over the eastern CWA should exit just as convection
ahead of the cold front in eastern Kansas begins to push into our
western CWA. Should start to see that occur near the onset of the
00z TAFS and for the JLN area into SGF an hour or two later. BBG
will be later in the evening. This system seems to have quite a
bit of post-frontal precipitation, so will be going with
showers/thunder through much of the TAF period. Much of the pre-
frontal conditions will be in VFR/MVFR unless you can get directly
under a stronger storm which could send it into IFR. However,
post-frontal conditions will deteriorate into IFR for much of the
day Wednesday.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&

SHORT TERM...Gagan
LONG TERM...Burchfield
AVIATION...Lindenberg
Hazardous weather outlook, Aug 18, 7:56 PM CDT, 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
756 PM CDT TUE AUG 18 2015

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-200100-
BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON-
ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS-
LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON-
LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE-
TANEY-OZARK-OREGON-
756 PM CDT TUE AUG 18 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI
OZARKS AND EXTREME SOUTHEAST KANSAS.

.DAY ONE...TONIGHT.

WEATHER HAZARDS EXPECTED...

  ELEVATED HAIL RISK.
  ELEVATED THUNDERSTORM WIND DAMAGE RISK.
  SIGNIFICANT LIGHTNING RISK.

DISCUSSION...

  THUNDERSTORMS WILL MOVE IN FROM SOUTHEAST KANSAS THIS EVENING.
  SOME OF THE STORMS MAY BE STRONG TO SEVERE WITH HAIL TO THE SIZE
  OF QUARTERS AND DAMAGING STRAIGHT LINE WINDS UP TO 70 MPH. THE
  BEST CHANCE OF SEVERE STORMS WILL OCCUR OVER EXTREME SOUTHEAST
  KANSAS INTO SOUTHWEST AND WEST CENTRAL MISSOURI THROUGH THE LATE
  EVENING.

  IN ADDITION TO THE POTENTIAL OF SEVERE STORMS...THESE STORMS
  WILL BE CAPABLE OF PRODUCING FREQUENT CLOUD TO GROUND LIGHTNING
  AND VERY HEAVY RAINFALL.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

  SHOWERS AND PERHAPS A FEW EMBEDDED THUNDERSTORMS WILL CONTINUE
  WEDNESDAY. OCCASIONAL LIGHTNING AND SMALL HAIL WILL BE
  POSSIBLE...MAINLY ACROSS SOUTH CENTRAL MISSOURI. LOCALLY HEAVY
  RAINFALL IS POSSIBLE ACROSS SOUTHERN MISSOURI.

  THE CHANCE OF THUNDERSTORMS WILL RETURN LATE FRIDAY INTO THE
  WEEKEND.

.SPOTTER INFORMATION STATEMENT...

  SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE DETAILED INFORMATION CAN BE ACCESSED AT:
HTTP://WWW.WEATHER.GOV/SGF/SITREP(ALL LOWERCASE)

THIS PRODUCT IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.WEATHER.GOV/SGF(ALL LOWERCASE)

In the hours before

Special weather statement, Aug 18, 2:51 PM CDT, 5 hours 24 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
251 PM CDT TUE AUG 18 2015

MOZ083-182030-
DENT MO-
251 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN DENT COUNTY UNTIL
330 PM CDT...

AT 251 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM NEAR
SALEM...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
SALEM...                          STONE HILL...
HOWES MILL...                     SLIGO...
BOSS...                           HOWES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3759 9131 3756 9132 3754 9147 3769 9159
      3779 9144 3779 9131 3771 9131 3770 9130
      3769 9115 3759 9115
TIME...MOT...LOC 1951Z 237DEG 19KT 3766 9145

HATCH
Special weather statement, Aug 18, 3:08 PM CDT, 5 hours 7 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
308 PM CDT TUE AUG 18 2015

MOZ096-105-182045-
OZARK MO-DOUGLAS MO-
308 PM CDT TUE AUG 18 2015

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL DOUGLAS AND
NORTHWESTERN OZARK COUNTIES UNTIL 345 PM CDT...

AT 307 PM CDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM 13
MILES SOUTH OF AVA...MOVING NORTHEAST AT 20 MPH.

DIME SIZE HAIL WILL BE POSSIBLE WITH THIS STORM.

LOCATIONS IN THE ADVISORY INCLUDE...
WASOLA...                         THORNFIELD...
NOBLE...                          SQUIRES...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...CONTACT YOUR NEAREST LAW ENFORCEMENT
AGENCY. THEY WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE
OFFICE IN SPRINGFIELD.

&&

LAT...LON 3667 9276 3678 9277 3679 9276 3693 9255
      3686 9243 3674 9250
TIME...MOT...LOC 2007Z 237DEG 19KT 3676 9269

HATCH
Local storm report, Aug 18, 8:13 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
813 PM CDT TUE AUG 18 2015

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0743 PM     TSTM WND GST     WEIR                    37.31N 94.77W
08/18/2015  E65 MPH          CHEROKEE           KS   EMERGENCY MNGR

            WIND SPEED ESTIMATED BY EMERGENCY MANAGER

&&

RABERDING

The office that day

Everything else NWS Springfield, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 18, 7:34 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford41 min
Aug 18, 8:08 PM CDTSevere Thunderstorm WarningSGFCherokee, Crawford67 min
Aug 19, 2:12 AM CDTAreal Flood WarningSGFCherokee9 hr

Nearby

Flash Flood Warnings in Kansas, 2015Every flash flood warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.